Alert archive / Georgia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 162, NWS Atlanta, GA

April 4, 2008Harris County, Meriwether County, Troup County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Apr 4, 2008, 8:16 PM EDT for Harris County, Meriwether County, Troup County, Georgia. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 4, 2008, 8:16 PM EDT (00:16 UTC)
Expired
Apr 4, 2008, 9:00 PM EDT
In force
44 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Harris County, GA, Meriwether County, GA, Troup County, GA

The radar

The Atlanta radar (KFFC), 67 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 4, 9:00 PM EDTHAIL 0.75Pine Mountain Valley, GA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 4, 2:27 PM EDTTornado WatchSPC9 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.3 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2008-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2008-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -98 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
105 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
728 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-98 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 050017
SVRFFC
GAC145-199-285-050100-
/O.NEW.KFFC.SV.W.0162.080405T0016Z-080405T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
816 PM EDT FRI APR 4 2008

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HARRIS COUNTY IN WEST CENTRAL GEORGIA
  SOUTHWESTERN MERIWETHER COUNTY IN WEST CENTRAL GEORGIA
  SOUTHERN TROUP COUNTY IN WEST CENTRAL GEORGIA

* UNTIL 900 PM EDT

* AT 812 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED 14 MILES
  SOUTHWEST OF WEST POINT...MOVING NORTHEAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JONES
  CROSSROADS...PINE MOUNTAIN VALLEY...PINE MOUNTAIN...F.D ROOSEVELT
  STATE PARK AND DURAND. THE STORM WILL TRAVEL OVER INTERSTATES 85
  AND 185. MOTORISTS SHOULD TAKE COVER NOW

DOPPLER RADAR HAS INDICATED ROTATION WITHIN THIS STORM. ALTHOUGH
CURRENT DATA DOES NOT INDICATE THE EXISTENCE OF A TORNADO...A TORNADO
MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO
A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING
FOR NORTHERN GEORGIA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3293 8520 3313 8490 3281 8470 3268 8510
TIME...MOT...LOC 0016Z 237DEG 40KT 3274 8527

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 6:45 PM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, Apr 4, 6:45 PM EDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
645 PM EDT FRI APR 4 2008

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
CURRENT SATELLITE LOOP SHOWS CLOUDS BREAKING UP AS THE WEDGE BREAKS
FROM SW TO NE. TEMPS AND DEWPOINTS ARE ON THE RISE WITH INCREASED
MOIST SOUTHWESTERLY FLOW ALONG WITH A RATHER ACTIVE LINE OF STORMS
MOVING EAST OUT OF AL. WE ARE CURRENTLY UNDER A TORNADO WATCH FOR
ALL OF NORTH GA AND PORTIONS OF CENTRAL. A MODERATELY UNSTABLE
AIRMASS CONTINUES TO SPREAD NORTHEASTWARD INTO THE STATE THIS
AFTERNOON. ALSO SHEAR PROFILES ARE INCREASING ACROSS AL/GA.
EXPECTING THUNDERSTORMS WILL INCREASE IN NUMBER AND INTENSITY
THROUGH TONIGHT. TORNADOES...LARGE HAIL...AND DAMAGING WINDS WILL
BE POSSIBLE WITH SEVERE STORM DEVELOPMENT. THE WEDGE THAT HAS BEEN
OVER MOST OF THE STATE FOR THE PAST 24 HOURS IS ERODING FAST AND
ALLOWING INCREASED AREAS OF INSTABILITY TO DEVELOP. CURRENTLY
CAPES ARE IN THE 1000-1500 RANGE WITH LIFTED INDICES AROUND -3 TO
-5. THE ACTUAL COLD FRONT DOES NOT MOVE INTO NW GA UNTIL AFTER 00Z
SAT. A WAVE ALONG THE FRONT PUSHES NE OUT OF THE GULF SAT MORNING
AND IS EXPECTED TO DEVELOP INTO A CLOSED LOW CENTER OVER CENTRAL
GA BY 18Z SAT. THIS WAVE WILL BRING INCREASED MOISTURE WITH IT AND
SLOW THE EASTERLY MOVEMENT OF THE FRONT. LOOKING FOR A 2 DAY QPF
TOTAL OF 1 TO 2.5 INCHES OF MUCH NEEDED PRECIP ACROSS NORTH AND
CENTRAL GA. THE FRONT IN EXPECTED TO BE EAST OF THE AREA BY 00Z SUN.
HIGH PRESSURE BUILD IN FROM THE NORTH FOR SUN AND SHOULD KEEP MOST OF
THE AREA PRECIPITATION FREE THROUGH SUN EVENING. ANOTHER WAVE MOVES
NE OUT OF THE CENTRAL GULF SUN AFTERNOON BRINGING ANOTHER SHOT OF
PRECIP TO SOUTH AND SOUTHWEST PORTIONS OF THE STATE SUN EVENING
THROUGH MON MORNING.

.LONG TERM /MONDAY THROUGH FRIDAY/...
AFTER MONDAY THE WEATHER PATTERN IS NOT WELL DEFINED THROUGH DAY 7.
MODELS KEEP A WEAK NOSE OF HIGH PRESSURE IN ACROSS THE STATE THROUGH
MOST OF NEXT WEEK. AT THE SAME TIME THE MODELS ARE SHOWING A
WEAKENING FRONTAL SYSTEM MOVING EAST OUT OF THE TN VALLEY TUE NIGHT
AND INTO GA WED. INCREASED MOIST SOUTHERLY FLOW AHEAD OF THIS SYSTEM
CALLS FOR AT LEAST A SLIGHT CHANCE OF PRECIPITATION. THIS FRONT
NEVER EXITS THE AREA AS IT LOOKS LIKE IT STALLS ACROSS NORTH GA
ALLOWING FOR WAVES TO TRAIN ALONG IT. WILL CONTINUE WITH EARLIER
THINKING AND KEEP SLIGHT AND CHANCE POPS ACROSS THE STATE THROUGH
DAY 7

&&

.AVIATION...
NUMEROUS STRONG THUNDERSTORMS IN THE VICINITY OF THE LOCAL TERMINALS
AT THIS MOMENT...AND WILL CONTINUE TO IMPACT THE NORTH GEORGIA
THOUGH AT LEAST MIDNIGHT. CONSIDERABLE INSTABILITY WILL LINGER NEAR
CSG/MCN WELL INTO THE OVERNIGHT...KEEPING THUNDERSTORMS IN THAT AREA
THROUGH MORNING. CEILINGS/VIS ARE GOING TO BE CHAOTIC...VARYING
BETWEEN IFR/MFVR THROUGH THE PERIOD. WINDS SHOULD REMAIN SOUTHWEST
UNTIL FROPA SATURDAY AFTERNOON.

RRH

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          59  67  49  74  52 /  70 100  20  10  20
ATLANTA         59  63  51  74  56 /  70 100  10  10  10
BLAIRSVILLE     56  62  43  72  47 / 100  80  10  10  10
CARTERSVILLE    56  62  44  75  52 /  90  90  10  10  10
COLUMBUS        66  73  53  79  57 /  70 100  10  20  20
GAINESVILLE     55  62  48  73  51 /  90 100  10  10  10
MACON           62  72  51  78  58 /  50  90  20  20  20
ROME            60  66  46  78  53 / 100  70  10  10  10
PEACHTREE CITY  60  65  46  75  53 /  70 100   5  10  10
VIDALIA         64  76  57  77  58 /  40  80  50  30  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01

In the hours before

Special weather statement, Apr 4, 6:53 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
653 PM EDT FRI APR 4 2008

GAZ025-034-035-042330-
653 PM EDT FRI APR 4 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
BARROW...GWINNETT AND JACKSON COUNTIES UNTIL 730 PM EDT...

AT 649 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF DACULA...MOVING NORTHEAST AT 49
MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
BARROW...GWINNETT AND JACKSON COUNTIES THROUGH 730 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE DACULA...AUBURN...FORT
YARGO STATE PARK...CARL...BETHLEHEM...RUSSELL...HOSCHTON...
BRASELTON...WINDER...STATHAM...PENDERGRASS...JEFFERSON AND ARCADE.
BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER
RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR
POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, Apr 4, 6:57 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
657 PM EDT FRI APR 4 2008

GAZ033-044>046-055-042330-
657 PM EDT FRI APR 4 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
CLAYTON...ROCKDALE...DEKALB AND FULTON COUNTIES UNTIL 730 PM EDT...

AT 653 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER RIVERDALE...MOVING NORTHEAST AT 45 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
CLAYTON...ROCKDALE...DEKALB AND FULTON COUNTIES THROUGH 730 PM EDT.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE ATLANTA
HARTSFIELD-JACKSON AIRPORT...RIVERDALE...MORROW...JONESBORO...EAST
POINT...COLLEGE PARK...HAPEVILLE...LAKE CITY...FOREST PARK...
CONLEY...TURNER FIELD...GRANT PARK...GRESHAM PARK...DRUID HILLS AND
DECATUR. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.

A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER
RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR
POSSIBLE WARNINGS ON THESE STORMS.
Local storm report, Apr 4, 6:58 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
658 PM EDT FRI APR 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HAIL             3 W LUTHERSVILLE        33.21N 84.80W
04/04/2008  E0.75 INCH       MERIWETHER         GA   TRAINED SPOTTER

&&

MGRIESIN
Local storm report, Apr 4, 7:18 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
718 PM EDT FRI APR 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             4 S SENOIA              33.25N 84.55W
04/04/2008  E0.75 INCH       COWETA             GA   TRAINED SPOTTER

0633 PM     HAIL             8 NE LA GRANGE          33.12N 84.94W
04/04/2008  E0.88 INCH       TROUP              GA   PUBLIC

&&

MGRIESIN
Local storm report, Apr 4, 7:22 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
722 PM EDT FRI APR 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             3 NW TALLAPOOSA         33.78N 85.33W
04/04/2008  E0.75 INCH       HARALSON           GA   TRAINED SPOTTER

&&

MGRIESIN
Special weather statement, Apr 4, 7:24 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
724 PM EDT FRI APR 4 2008

GAZ080-091>093-103>105-050015-
724 PM EDT FRI APR 4 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL...WIND GUSTS TO 40
MPH...AND FREQUENT LIGHTNING IN
SUMTER...WEBSTER...SCHLEY...TAYLOR...MACON...MARION AND DOOLY
COUNTIES UNTIL 815 PM EDT...

AT 719 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
NUMEROUS THUNDERSTORMS DEVELOPING AND INCREASING IN INTENSITY AND
AERIAL COVERAGE ACROSS THESE COUNTIES...INCLUDING THE CITIES OF
WESTON...PRESTON...DUMAS...DRANEVILLE...PLAINS...FRIENDSHIP...PUTNAM.
..WALLS CROSSING...ELLAVILLE...AMERICUS...MURRAYS CROSSROADS...LA
CROSSE...ARLES...ANDERSONVILLE AND METHVINS. RESIDENTS IN THIS AREA
SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT
BE USED UNLESS IN AN EMERGENCY.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

19

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 8:06 PM EDTSevere Thunderstorm WarningFFCJasper, Morgan, Newton, Walton39 min
Apr 4, 8:29 PM EDTSevere Thunderstorm WarningFFCHouston, Peach27 min
Apr 4, 8:34 PM EDTTornado WarningFFCHarris, Meriwether, Troup26 min
Apr 4, 8:38 PM EDTSevere Thunderstorm WarningFFCGreene, Morgan, Oconee, Oglethorpe52 min
Apr 4, 8:54 PM EDTSevere Thunderstorm WarningFFCHarris, Meriwether, Talbot, Troup51 min
Apr 4, 9:05 PM EDTSevere Thunderstorm WarningFFCGreene, Oglethorpe, Taliaferro, Wilkes40 min
Apr 4, 9:26 PM EDTSevere Thunderstorm WarningFFCLamar, Meriwether, Pike, Talbot, Upson37 min
Apr 4, 9:44 PM EDTRiver Flood WarningFFCForsyth, Fulton25 hr
Apr 4, 9:44 PM EDTRiver Flood WarningFFCClarke, Greene, Oconee15 hr
Apr 5, 11:30 AM EDTSevere Thunderstorm WarningFFCEmanuel, Jefferson, Johnson, Treutlen45 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.